Format

Send to

Choose Destination
Arch Intern Med. 2004 Nov 22;164(21):2367-70.

Association of risk of abnormal bleeding with degree of serotonin reuptake inhibition by antidepressants.

Author information

1
Department of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute for Pharmaceutical Sciences, The Netherlands.

Abstract

BACKGROUND:

Serotonin plays a role in platelet aggregation. Because antidepressants influence blood serotonin levels, their use may be associated with an increased risk of abnormal bleeding. However, previous studies were inconclusive regarding this association. The aim of this study was to estimate the risk of abnormal bleeding associated with the use of antidepressants and to establish the relationship between serotonin reuptake inhibition and the risk of bleeding.

METHODS:

We used data collected from 1992 through 2000 to conduct a nested case-control study of a cohort of more than 64 000 new antidepressant users. Cases were identified as all patients hospitalized for a primary diagnosis of abnormal bleeding, and they were matched with controls for age and sex. We classified exposure according to the degree (high, intermediate, or low) of serotonin reuptake inhibition and performed logistic regression analysis to calculate odds ratios.

RESULTS:

There were 196 cases of abnormal bleeding. The risk of hospitalization increased with the use of inhibitors providing intermediate (odds ratio, 1.9; 95% confidence interval, 1.1-3.5) and high degrees of serotonin reuptake inhibition (odds ratio, 2.6; 95% confidence interval, 1.4-4.8).

CONCLUSIONS:

In a large population of new antidepressant users we found a significant association between degree of serotonin reuptake inhibition by antidepressants and risk of hospital admission for abnormal bleeding as the primary diagnosis. An increased risk of abnormal bleeding was strongly associated with the degree of serotonin reuptake inhibition.

PMID:
15557417
DOI:
10.1001/archinte.164.21.2367
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center